H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

A 19-Year-Old Man with a History of Recreational Inhalation of Nitrous Oxide with Severe Peripheral Neuropathy and Central Pulmonary Embolism

Oliver Buchhave Pedersen, Anne-Mette Hvas, Erik Lerkevang Grove ORCID logo

(Thrombosis and Haemostasis Research Unit, Department of Clinical Biochemistry, Aarhus University Hospital, Aarhus, Denmark)

Am J Case Rep 2021; 22:e931936

DOI: 10.12659/AJCR.931936


BACKGROUND: Recreational use of nitrous oxide (laughing gas) is a growing phenomenon among young people due to easy accessibility and a presumed innocent effect. However, complications have been reported, especially following high and long-term use, including nerve damage, spontaneous pneumo-mediastinum, myocardial infarction, and macrocytic anemia.
CASE REPORT: We report a case of a 19-year-old previously healthy man with occasional recreational use of nitrous oxide of up to 10 times within recent months, who presented with severe peripheral neuropathy. Laboratory examination revealed severely elevated homocysteine values of 92 µmol/L (reference range, <10 µmol/L), strongly elevated methylmalonic acid level of >10 µmol/L (range, 0.1-0.4 µmol/L), vitamin B₁₂ level of 234 pmol/L (range, 200-600 pmol/L), hemoglobin level of 9.3 mmol/L (range, 8.3-10.5 mmol/L), platelets of 384×10⁹/L (range, 145-350×10⁹/L), and leucocytes of 6.2×10⁹/L (range, 3.5-10.0×10⁹/L). Nitrous oxide can result in vitamin B₁₂ inactivation and nerve damage due to lack of myelination. During hospitalization, the patient had a bilateral central pulmonary embolism, probably caused by a combination of nitrous oxide abuse and some extent of immobilization. After 6 months of nitrous oxide cessation and treatment with B vitamins, the patient experienced almost no residual symptoms, and homocysteine and methylmalonic acid levels normalized.
CONCLUSIONS: Our case shows that even moderate recreational use of nitrous oxide can lead to severe peripheral neuropathy as well as increase the risk of thromboembolic complications. Especially young and previously healthy individuals presenting with unexplained neuropathy or thromboembolic events should therefore be asked about possible use of nitrous oxide.

Keywords: homocysteine, Nitrous Oxide, Peripheral Nervous System Diseases, Pulmonary Embolism, case reports

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree